Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 58, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2014, 4:05 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 4:05 PM PDT (23:05 UTC)
- Expired
- Aug 1, 2014, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 73 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
749 WGUS55 KVEF 012305 FFWVEF CAC071-020200- /O.NEW.KVEF.FF.W.0058.140801T2305Z-140802T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 405 PM PDT FRI AUG 1 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 700 PM PDT * AT 358 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHEAST OF DAGGETT. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... DAGGETT. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 7 AND 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3487 11691 3488 11669 3476 11670 3478 11694 $$ OUTLER
2 follow-up statements
416 WGUS75 KVEF 020001 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 501 PM PDT FRI AUG 1 2014 CAC071-020200- /O.CON.KVEF.FF.W.0058.000000T0000Z-140802T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 501 PM PDT FRI AUG 1 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 457 PM PDT...HEAVY RAIN NEAR DAGGETT HAS ENDED BUT RUNOFF IN LOCAL WASHES THROUGH THE EARLY EVENING HOURS. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3487 11691 3488 11669 3476 11670 3478 11694 $$ OUTLER
140 WGUS75 KVEF 020039 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 539 PM PDT FRI AUG 1 2014 CAC071-020049- /O.CAN.KVEF.FF.W.0058.000000T0000Z-140802T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 539 PM PDT FRI AUG 1 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN BERNARDINO COUNTY... HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED. LAT...LON 3487 11691 3488 11669 3476 11670 3478 11694 $$ OUTLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:19 PM PDT, 46 minutes earlier.
Area forecast discussion, Aug 1, 3:19 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 319 PM PDT FRI AUG 1 2014 .SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH THE POTENTIAL FOR HEAVY RAIN CAN BE EXPECTED SATURDAY AND SUNDAY AS DEEPER MOISTURE AND A POTENT UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY NEXT WEEK. && .SHORT TERM...THROUGH SUNDAY NIGHT...ISOLATED TERRAIN DRIVEN THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE EXTENSIVE SATURDAY AFTERNOON THROUGH SUNDAY AS ABUNDANT MOISTURE AND A LARGE UPPER LOW MOVE UP FROM BAJA CALIFORNIA AND NORTHWEST MEXICO. AS THE CLOSED LOW APPROACHES SATURDAY AFTERNOON...CYCLONIC FLOW ON ITS NORTHERN PERIPHERY WILL CONVERGE WITH ANTICYCLONIC FLOW AROUND A MID LEVEL HIGH CENTERED OVER CENTRAL NEVADA. THE 12Z NAM INDICATES A SUBSTANTIAL PUSH OF LOW LEVEL MOISTURE UP THROUGH SOUTHEAST CALIFORNIA...NORTHWEST ARIZONA AND SOUTHERN NEVADA BY SATURDAY AFTERNOON WHILE THE GFS AND ECMWF ARE LESS AGGRESSIVE. HOWEVER...CONVECTIVE COMPLEXES HAVE BEEN DEVELOPING ON THE NORTHERN SIDE OF THE UPPER LOW THE PAST COUPLE EVENINGS AND THERE WILL LIKELY BE ANOTHER ONE THIS EVENING WHICH WILL HELP PUSH MOISTURE OUR WAY. THE NAM/GFS/ECMWF ARE IN GOOD AGREEMENT AT LIFTING THE CENTER OF THE LOW INTO SOUTHERN CALIFORNIA BY 12Z SUNDAY. POSITIVE VORTICITY ADVECTION WILL OCCUR SATURDAY NIGHT ACROSS THE AREA FROM LAS VEGAS SOUTHWARD WHICH SHOULD PROVIDE BROAD UPWARD FORCING TO THE MOIST AND UNSTABLE AIR MASS STREAMING INTO THE REGION. NOCTURNAL THUNDERSTORMS WILL LIKELY BE AROUND OVER THE AREA FROM CLARK COUNTY SOUTHWARD. THE GFS AND ECMWF SOLUTIONS LIFT THE LOW UP ACROSS CENTRAL CALIFORNIA INTO WESTERN NEVADA SUNDAY AND SUNDAY NIGHT WITH SUBSTANTIAL MOISTURE AND UPWARD FORCING ACROSS INYO...NYE AND ESMERALDA COUNTIES. THIS SCENARIO WILL BE FAVORABLE FOR EXTENSIVE COVERAGE OF HEAVY RAIN PRODUCING THUNDERSTORMS GRADUALLY EXPANDING FROM SOUTH TO NORTH ACROSS THE REGION FROM FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA ACCORDINGLY. NO SIGNIFICANT CHANGES TO THE FORECAST WERE MADE BEYOND SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH THURSDAY...BY MONDAY MORNING THE UPPER LEVEL LOW THAT WILL CREATE THIS WEEKEND'S UPTICK IN MONSOON ACTIVITY WILL BE SITUATED SOMEWHERE IN THE VICINITY OF CENTRAL NEVADA. ENHANCED MOISTURE [850-500MB MIXING RATIOS OF 6-8 G/KG] AND LI'S OF 0 TO -4 ARE EXPECTED TO BE IN PLACE BY MONDAY AFTERNOON ACROSS MOST OF THE REGION EXCEPT PERHAPS SOUTHERN AND WESTERN SAN BERNARDINO COUNTY. MODELS ARE IN FAIR AGREEMENT IN THE EXISTENCE OF A WEAK 40-60KT JET MOVING NORTH INTO CENTRAL/WESTERN ARIZONA AND ONE OR MORE VORTICITY LOBES ROTATING AROUND THE LOW MONDAY. THESE FEATURES HAVE THE POTENTIAL TO PROVIDE ENOUGH DYNAMICS FOR ONE MORE DAY OF FAIRLY WIDESPREAD CONVECTION ACROSS THE REGION. THE EXTENT OF ANY OVERNIGHT ACTIVITY IS MUCH LESS CERTAIN WITH SIGNIFICANT INTER-MODEL DIFFERENCES IN THE AREAS OF FORCING AFTER SUNSET. THE PRIMARY CONCERN WILL FLASH FLOODING FROM TRAINING STORMS AS STORM MOTION IS FORECAST TO BE GENERALLY NORTHEAST AT 10-15 MPH. FOR TUESDAY MORE DRYING IS EXPECTED FROM THE SOUTHWEST...HOWEVER I DID EXPAND POPS A BIT FURTHER SOUTH AS THE GENERAL CONSENSUS SHOWS SLOWER DRYING THAN WHAT WAS INDICATED 24 HOURS AGO. THE OVERALL DRYING TREND IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY WITH PRECIP CHANCES BECOMING INCREASINGLY LIMITED TO AN AREA NORTH OF AN INDEPENDENCE-RACHEL-MESQUITE-GRAND CANYON SKYWALK ARCH. HAVE ALSO LEFT IN SLIGHT CHANCE POPS OVER THE CLARK COUNTY MOUNTAINS THROUGH THE WEEK. TEMPERATURES ARE EXPECTED TO WARM FROM 5-8 DEGREES BELOW NORMAL MONDAY TO ONLY A COUPLE DEGREES BELOW NORMAL BY WEDNESDAY. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS AROUND SOUTHERN NEVADA COULD PRODUCE OUTFLOW BOUNDARIES THIS EVENING WITH ABRUPT CHANGES IN WIND DIRECTIONS BUT CONFIDENCE REGARDING ANY PARTICULAR DIRECTION. OTHERWISE...PREVAILING WINDS WILL BE FROM THE SOUTH TO SOUTHWEST THIS EVENING THROUGH THE SATURDAY MORNING. IT COULD BE A DIFFICULT WEEKEND...AS THERE WILL BE INCREASING CHANCES FOR THUNDERSTORMS AROUND SOUTHERN NEVADA SATURDAY AFTERNOON THROUGH SUNDAY WITH THE PRIMARY CONCERNS BEING VERY HEAVY RAIN AND ERRATIC GUSTY WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS AROUND THE REGION WILL GRADUALLY DISSIPATE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE AREAWIDE SATURDAY AFTERNOON THROUGH SUNDAY...WITH THE MAIN CONCERNS BEING VERY HEAVY RAIN AND ERRATIC GUSTY WINDS. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND POTENTIAL FLASH FLOODING. && SHORT TERM/AVIATION...ADAIR LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:31 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 3 days |
| Aug 1, 3:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 1, 3:47 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 43 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.